Local hospitals see spike in K2 cases

AUSTIN (KXAN) — Austin police and medics received or responded to 16 drug overdose incidents within a 23 hour period on Wednesday, apparent reactions to the synthetic marijuana known as K2, or Spice.

All of the subjects became unconscious or unresponsive, police said, and after waking up many were disoriented and violent.

“The patient was in restraints, but he got out of those restraints,” Darren Noak said of one incident on Wednesday. Noak is a medic with Austin-Travis County EMS. “The EMS crew fled the truck for their own safety and Austin police took over.”

Detectives in the narcotics unit were working to determine if the drug was laced with any other substance and where users obtained it, but it doesn’t have to be laced to cause problems.

No two batches may be alike, and the reaction in different people may not be alike either.

K-2 started turning up in Central Texas seven or eight years ago. At the time it was legal and was sold like incense and smoked like pot. Eventually the federal government banned it in 2012.

“It can cause increased palpitations, an increase in the risk of seizures or agitation, and hallucinations,” warned Allen Jones with the Austin Recovery Center. “Mostly it’s like playing with fire.”

The message has reached many suburban drug users who may have more money and other options for their buzz. But for the homeless and poor, already weakened and vulnerable by their addictions, K-2 may be a disaster made to order.

Medics warn rising temperatures add to the dangers posed by K-2 and any other substance it may be laced with.

Most of the recent calls this week were from the downtown area surrounding the Austin Resource Center for the Homeless and the Salvation Army, a spokesperson with Austin-Travis County EMS said.

A man arrested right in front of KXAN crews Thursday evening was in possession of the drug, police said.

blog comments powered by Disqus